Mississippi, 2008

Lightning Strike in Mississippi, July 13, 2008

July 13, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated thunderstorms developed in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated thunderstorms developed in an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 13, 1:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 1:43 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
243 PM CDT SUN JUL 13 2008

.SYNOPSIS...
TAIL OF SHORTWAVE MOVING THROUGH TENNESSEE RIVER VALLEY HAS
TRIGGERED ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHERN
ALABAMA AND MISSISSIPPI. A FEW CELLS HAVE FORMED TO THE NORTH OF
INTERSTATE 12 EAST OF INTERSTATE 55 IN LOUISIANA AS WELL. EXPECT
MOST OF THESE TO MOVE OFFSHORE IN THE NEXT COUPLE OF HOURS.

NORTHERLY WIND FLOW HAS PREVENTED ANY SIGNIFICANT INLAND PENETRATION
OF SEA BREEZE...AND AS A RESULT HAS ALLOWED TEMPERATURES TO CLIMB
WELL INTO THE MIDDLE 90S ACROSS MOST OF THE AREA.
&&

.SHORT TERM...
LEADING EDGE OF MOISTURE ASSOCIATED WITH ARKANSAS SHORTWAVE IS
MOVING SOUTHEASTWARD AT ABOUT 15 KNOTS...AND WILL CROSS THE FORECAST
AREA DURING THE EVENING HOURS. THIS WILL PUT MOISTURE IN PLACE FOR
CONVECTION TO DEVELOP OVERNIGHT AND EARLY MONDAY AS SHORTWAVE AND
COLD FRONT ARRIVE. SCATTERED POPS FOR TONIGHT AND MONDAY.

BOUNDARY WITH DRIER AIR BEHIND IT...WILL MOVE INTO THE NORTHERN GULF
MONDAY EVENING INTO TUESDAY BEFORE WASHING OUT...AND ANY
PRECIPITATION WILL BE OFFSHORE AT THAT TIME. HIGH PRESSURE OVER THE
OHIO RIVER VALLEY SHOULD KEEP FURTHER PRECIPITATION OUT OF THE
FORECAST THROUGH MIDWEEK.

MOST NOTICEABLE CHANGE AFTER THE NEXT 24 HOURS WILL BE THE DRIER
AIRMASS...WITH DEWPOINTS IN THE 60S ACROSS THE AREA BY MONDAY
NIGHT AND TUESDAY. COMFORT LEVEL MAY NOT CHANGE MUCH...HOWEVER...AS
THIS WILL ONLY ALLOW THE AIRMASS TO WARM A LITTLE MORE. HIGH
TEMPERATURES GENERALLY IN THE LOW TO MID 90S...SLIGHTLY ABOVE
GUIDANCE FOR TUESDAY AND WEDNESDAY. 35
&&

.LONG TERM...
MODELS ARE TRYING TO HINT AT SOME SORT OF UPPER LOW TO SPIN UP IN
THE EASTERN GULF IN THE MIDDLE OR LATE PART OF THE WEEK. THIS WILL
BE IN AN AREA OF WEAKNESS BETWEEN UPPER RIDGES.

WITH REMNANTS OF COLD FRONT SITUATED IN THE NORTHERN GULF...A
SURFACE CIRCULATION FORMING ISNT OUT OF THE REALM OF POSSIBILITY.
NO REAL CONSISTENCY WITH DETAILS YET. FORECAST MOISTURE CONTENT
OF AIRMASS WILL SUPPORT ISOLATED CONVECTION FOR NEXT WEEKEND.
DEPENDING ON LOCATION OF SURFACE AND UPPER FEATURES...HIGHER
PRECIPITATION CHANCES MAY BE NEEDED IN LATER FORECASTS. WILL
CONTINUE WITH TREND OF TEMPERATURES REMAINING SLIGHTLY ABOVE
NORMAL.
&&

.AVIATION...
ISOLATED CONVECTION HAS DEVELOPED ACROSS COASTAL MISSISSIPPI AND THE
FLORIDA PARISHES OF SOUTHEAST LOUISIANA THIS AFTERNOON WITH THE
DAYTIME HEATING. THE MOST LIKELY TAF SITE FOR ANY IMPACT FROM
THUNDERSTORMS THROUGH THE AFTERNOON IS KGPT. OTHERWISE...GENERALLY
VFR CONDITIONS ARE EXPECTED AT EACH TAF SITE THROUGH MONDAY OUTSIDE
OF CONVECTION. THE MOST LIKELY TIME FOR CONVECTION WILL BE AFTER
MIDNIGHT TONIGHT AND INTO EARLY MONDAY AND AGAIN MONDAY AFTERNOON AS
A COLD FRONT SETTLES SOUTH INTO THE AREA. 11
&&

.MARINE...
WEST TO NORTHWEST WINDS IN THE 10 TO 15 KNOT RANGE CAN BE EXPECTED
ACROSS THE GULF COASTAL WATERS THROUGH MONDAY NIGHT IN ADVANCE OF
WEAK FRONTAL BOUNDARY THAT WILL MOVE SOUTH TO NEAR THE CENTRAL GULF
COAST MONDAY NIGHT BEFORE STALLING OUT TUESDAY. BEYOND TUESDAY...
GENERALLY LIGHT AND VARIABLE WINDS CAN BE EXPECTED ACROSS THE
COASTAL WATERS THROUGH FRIDAY. 11
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  92  67  94 /  30  40  10  10
BTR  74  92  69  95 /  30  40  10  10
MSY  77  90  74  93 /  30  40  20  10
GPT  75  89  69  94 /  30  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 13, 2:35 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT SUN JUL 13 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-142045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
335 PM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS EVENING AND OVERNIGHT
A COLD FRONT WILL MOVE INTO THE REGION OVERNIGHT. THERE WILL BE A
CHANCE OF THUNDERSTORMS AHEAD OF THE FRONT...ESPECIALLY AFTER
MIDNIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG
STORMS ARE POSSIBLE...WITH BRIEF HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND LOCALLY GUSTY WINDS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA MONDAY.
SCATTERED THUNDERSTORMS BE POSSIBLE IN ADVANCE OF THE FRONT AS IT
MOVES THROUGH. THE FRONT SHOULD PUSH OFFSHORE INTO THE COASTAL
WATERS MONDAY NIGHT INTO TUESDAY. A FEW OF THESE STORMS COULD BE
STRONG WITH LOCALLY GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 13, 3:32 PM CST, 1 hour 28 minutes before
MSZ080-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CDT SUN JUL 13 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA TO DIME SIZE
   HAIL OVER WAVELAND...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND
PEA TO DIME SIZE HAIL OVER WAVELAND...MOVING SOUTHEAST AT 18 MPH.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 13, 4:22 PM CST, 38 minutes before
MSZ081-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
522 PM CDT SUN JUL 13 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
   NORTHERN HARRISON COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS UP TO 35 MILES AN
HOUR AND PEA SIZE HAIL ABOUT 2 MILES NORTH OF SAUCIER...MOVING
SOUTHEAST AT 15 TO 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LYMAN BY 540 PM

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wilkinson

When
July 13, 5:00 PM CST
Where
Wilkinson County, Centreville
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.100, -91.070

One person was killed and at least two others were injured when lightning struck a tree that they were standing under.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Wilkinson2008-07-1338MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126549.